For those who care for someone with Parkinson's disease
[Home] [Forum] [Help] [Search] [Register] [Login] [Donate]
You are not logged in


Topic How do you know if it is the meds.... Go to previous topic Go to next topic Go to higher level

By spaniel1 On 2010.05.23 22:06
This is my second post this week. I am the youngest of five and our father is 95 years old with PD. He went several years with just problems with motor skills. In the last couple of years he started slipping mentally. Our family doctor sent us to a neurologist a few months ago and he changed/added/took away medications. Things just seem to be getting worse. Just don't know which way to turn. We have been told, " you do realize he is 95?" The delusions and paranoia are really taking their toll. He thinks he is Satan possessed, he makes sexual inuendos to my sister, he thinks we are trying to poison him. He later feels ashamed and says he'll never do it again but a few hours later the cycle begins again. Do we take him off every PD associated drug and start adding them back to see how he reacts? Nobody really seems to know what to do. I know there is a fine tuning of drugs for PD but how do you know when there is just not a combination that works and you let it go or contribute it to dementia caused by old age. This week, he is taking carbidopa/lava, ropinirole, and buspar. Two weeks ago, it was Seroquel, instead of buspar. Even though he is 95, we don't want to give up. My siblings want me to start filing paperwork for nursing homes tomorrow. I am afraid that if we do that, then maybe no one will ever try to find the "right combination" of meds that could help him. Just feeling very defeated tonight. We know that he cannot be left alone.

By lurkingforacure On 2010.05.23 22:43
I don't know what to say except I'm really sorry and you are not alone. It IS hard to find the right combination of meds and I know seroguel is one which can have some really bad effects that take awhile to wash out of the body, and you should NEVER quit a drug cold turkey, all PD drugs must be weaned off slowly or your PDer can have some really really bad times.

I would go online and read everything I could find about all the drugs your dad takes, so you can get a better idea of what side effects there are. One of the things that is very hard about PD meds is most of them cause side effects that are PD symptoms! So it is very hard to tell whether a drug is working or not, it's really horrible.

I also would not assume that just because someone is 95 they are bound to have dementia...titrate him off drugs slowly and journal what you see, and when he begins a new med, same thing, write down what you see as the days go by and you will get a pretty good idea, hopefully, of what is working and what isn't. Good luck, this is a great place for help and comfort.

By Emma On 2010.05.24 07:55
I'm sorry that you are in this difficult situation. It is hard to know what causes the psychotic like symptoms, as lurking said, it could be medication or it could be the progression of the disease. It could also be dementia from old age, but really what you describe sounds more like something related to PD. He was taken off Seroquel abruptly so that could still be causing a problem. I do know that it can take as much as two or three weeks for psychotropic drugs to become fully effective so don't give up on the Buspar just yet. Hang in there, we're here to support you.

By susger8 On 2010.05.24 08:07
For older people who have had PD for a long time, the PD meds often don't work so well any more, and the side effects are more of a problem. These patients are usually treated with Sinemet alone (plus any medications that might be needed for depression, anxiety, psychosis, etc.). My father, who is 87, was on Sinemet CR, Requip, and Comtan, and I couldn't persuade his neurologist to cut them down. We switched to a movement disorder specialist and the first thing he suggested was to get rid of the Requip and Comtan, and change from CR to regular Sinemet. Doing this didn't worsen his PD symptoms at all, and it did improve his cognition somewhat.

The dopamine agonists (Requip and Mirapex) are known for causing obsessive behaviors and sexual acting out. I would expect a neurologist who knows what he's doing to take your father off everything but Sinemet. That might not solve the problem, because psychosis can be part of the disease, but why take a drug that might not be having a positive therapeutic effect?

Sue

By parkinit On 2010.05.24 23:45
Every PDer needs an advocate. Yes, they often don't think, act or talk the way we want them to. Heck, it's not really the way they want to either. They didn't have a choice! Thank goodness your dad has an advocate in you.

I get so mad, confused, disappointed sometimes at my own spouse because of his behavior, but then I have to remind myself it is the disease and not my husband. I also think that I am making more and more decisions for him and he so needs this advocacy because without it, he would be wading alone in this mire of psychosis, drugs, rigidity, and confusion - to name a few.

Your dad, even though he has psychosis does need to know he has advocates on his side. Keep that up, girlfriend. Hang in there and as others have said, belly up to the PD books and become knowledgeable in the ways of the enemy.


© 2003-2017 MyParkinsons.org · Privacy Policy & Terms of Use
Published by jAess Media. This website and Forum is sponsorsed by people like you